What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 19, 9:40 AM EST, 3 hours 19 minutes earlier.
Area forecast discussion, Sep 19, 9:40 AM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1040 AM EDT Mon Sep 19 2022
.SYNOPSIS...
Showers and thunderstorms are expected on Monday,
especially in the afternoon and evening hours, along with a warm and
humid air mass. Tuesday will be a bit cooler with some lingering
scattered showers. A more robust frontal system will approach
the region Wednesday afternoon and evening, bringing widespread
rain and ushering in much cooler and drier conditions for the
end of the workweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1030 am, regional radar shows a large area of rain and
thunderstorms over western NY and western PA ahead of a strong
shortwave trough. There is also an area of rain and
thunderstorms just north of our CWA in northern New York along a
warm front. Thus far these storms have been sub-severe, with
wind gusts up to 30 mph and also embedded locally heavy
rainfall. Over the local forecast area, skies have partially
cleared over a larger portion, but clouds are quickly moving in
from the west in advance of the wave.
Overall, not much has changed in terms of forecast thinking
today. The clearing skies will help the development of surface-
based destabilization, although the encroaching clouds will
hamper it as well. CAMs vary on their depiction of the evolution
and timing of convection. Latest two runs of the NAM3 have tried
to develop some scattered convection out ahead of the main area
of lift early this afternoon, while other CAMs do not, which
would result in most of the convection holding off until mid-
afternoon. Bottom line is that we will still have to watch for
the potential for a few stronger updrafts to develop ahead of or
on the leading edge of the main area of rainfall approaching
from western NY this afternoon, with the overall severe threat
likely mitigated by lack of instability due to encroaching cloud
cover. Locally heavy rainfall leading to minor urban/poor
drainage flooding and isolated flash flooding remains a
possibility as well, especially northeast of Albany.
Previous discussion...
[430 AM EDT] A stalled boundary draped across far
northern New York and northern New England continues to serve as
a focus for shower activity this morning, while earlier showers
over eastern New York and western New England diminished
overnight. Surface high pressure over northern Maine is
supporting a "back door" cold front progressing westward from
the Gulf of Maine over eastern New England, with guidance
suggesting the boundary will hang up near the Green Mountains
and Berkshires this afternoon. Meanwhile, a negatively-tilted
upper trough slides into the region from the west bringing
widespread showers to the forecast area this afternoon.
With most of the region within the warm sector and experiencing
southerly to southwesterly flow, Monday will feature a seasonably
warm and muggy air mass with clouds increasing in coverage through
the day. High temperatures will reach well above average,
particularly in southern zones, with mid 80s expected in the
mid-Hudson Valley and Litchfield Hills, mid 70s to low 80s
elsewhere at lower elevations, and upper 60s to low 70s in higher
terrain. Dewpoints in the mid to upper 60s will support convection
when heights begin to fall and mid-level lapse rates steepen due
to the approaching upper trough. The Storm Prediction Center has
maintained a Marginal Risk of severe thunderstorms across the
forecast area, as MLCAPE of about 1000 J/kg and near 40 kt of
effective bulk shear may be sufficient to support isolated
strong thunderstorms featuring damaging winds. The exact
location of the stalled back door front may act as an eastern
limit for any severe storms. A Slight Risk for excessive
rainfall also exists from Albany north and east where PW of over
1.5" could support persistent heavy rainfall rates given
adequate instability this afternoon. Any flooding will likely be
of the nuisance variety for favored low-lying or urban
locations, but with largely unidirectional flow aloft, any
training storms with heavy rainfall rates may result in more
substantial flood concerns.
Showers will decrease in coverage and intensity this evening and
overnight. However, humid air will persist and prevent
effective radiative cooling, yielding mild overnight lows in
the mid to upper 50s in higher terrain and upper 50s to low 60s
at lower elevations.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
With the upper trough located immediately to the north of the
forecast area, shower activity will persist into the morning
hours before diminishing in the afternoon and evening as the
trough exits to the east. The highest likelihood of showers will
be for areas north of I-90. Skies will clear somewhat
throughout the day, with temperatures near seasonal normals.
Highs will range from the 60s in high terrain to low to mid 70s
at lower elevations. Westerly to northwesterly winds will begin
to advect in marginally drier air as dewpoints slowly fall into
the 40s and 50s through the evening. Lows Tuesday night will be
slightly above normal values with upper 40s to low 50s in high
terrain and mid to upper 50s at lower elevations.
Brief upper ridging builds in on Wednesday with surface high
pressure over the Mid-Atlantic yielding dry conditions for most
of the day under partly to mostly cloudy skies. Highs will
remain above normal in the upper 60s to low 70s in high terrain
and mid to upper 70s at lower elevations. Cloud cover begins to
increase in the afternoon ahead of a robust upper trough and
associated frontal system approaching from the west.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A strong cold front will move across the region Wed night into
Thursday with a cooler than normal air mass building in with Fall
like temperatures late in the week into early next weekend with high
pressure in control. Temperatures modify closer to seasonal
readings as the warm front with the next system arrives late in the
weekend.
Wed night into Thu...A strong mid and upper level northern stream
trough will impact the region Wed night, as a strong cold front with
the leading edge of much cooler air will move through with showers
and isolated thunderstorms. Instability decreases quickly early Wed
night based on the GFS/ECMWF but will have to monitor if any
stronger storms get close to the western Adirondacks/Mohawk Valley
or north and west of Albany per the latest Day 3 from SPC with a
Marginal Risk there. PoPs were kept in the likely and categorical
range Wed night close to the NBM. Low and mid level heights will
quickly fall overnight into THU -2 to -3 STDEVs below normal based
on the latest NAEFS. Much cooler and drier air will filter in behind
the front. The upper level trough and a secondary cold front will
bring additional showers on Thu with the highest PoPs in the likely
range over the western Mohawk Valley and southern Adirondacks and
slight to low chances elsewhere. Lows will be in the 50s with some
upper 40s over the southern Dacks. Max temps will only be in the
mid 60s to spotty lower 70s in the valley areas, and 50s to
lower/mid 60s over the higher terrain.
Thu night in Fri...Strong cold advection continues with H850 temps
falling -1 to -2 STDEVs below normal and down to -1C to
-5C on the latest 00Z GFS across the forecast area. The low to mid
level flow will become anticyclonic with any lake effect activity
ceasing, as a broad Canadian sfc anticyclone builds in from the
Midwest and Great Lakes Region. It will be a chilly night with lows
in the mid 30s to mid 40s with possibly some patchy frost over the
southern Dacks and southern Greens though a north/northwest breeze
will continue. Friday will feature more sunshine with the sfc high
building in with strong subsidence. Temps will run below normal by
10-15 degrees with highs mainly in the 50s to lower 60s in the lower
elevations and mid 40s to mid 50s over the hills and mtns.
Fri night into Sun...The sfc high builds in over the Northeast and
Mid Atlantic States with a cold night expected with some of the
higher terrain areas potentially having areas of frost with lows in
the mid 30s (spotty lower 30s) to mid 40s over the region. The mid
and upper level flow becomes more zonal by Saturday, as the sfc high
moves off the East Coast. Fair and pleasant weather is expected
with temps still running below normal with temps in the 50s to mid
60s and a few upper 60s over the mid Hudson Valley. A warm front
approaches from the south and west Saturday night with an increase
in clouds, as temps should not be as cold in the 40s. The warm front
may bring a few spotty showers to close the weekend, as the next
short-wave approaches from the west late in the day. A southerly
flow of milder air is expected with temps recovering closer to late
Sept seasonal levels.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A frontal boundary will remain mainly across northern NY and
northern New England this morning before lifting northward. A
cold front and a wave of low pressure will approach from the
west/northwest this afternoon into tonight with showers and
thunderstorms.
Conditions vary from VFR at KALB/KPSF/KPOU to occasional LIFR/IFR
at KGFL with some low stratus. We are expecting some MVFR
stratus/mist to form at KGFL prior to 14Z/Mon. Expecting low
stratus to also form from near KALB/KPSF at MVFR levels, but low
VFR stratus may prevail. We allowed the MVFR layer to dissipate
towards 15Z-17Z/MON if it forms. KPOU is expected to stay VFR
with mid and high clouds with a high stratus/low mid level deck
in the 5-7 kft AGL range in the late morning into the
afternoon.
In the late morning into the afternoon, a prefrontal trough
ahead of a cold front with a strong upper level disturbance
will approach. Expecting cigs to be low VFR/high MVFR at
KGFL/KALB/KPSF ahead of the initial band of showers and
thunderstorms. A couple of rounds may impact these terminals
between 18Z/MON-00Z/TUE. We tried to used TEMPO groups to time
the onset of low MVFR/IFR conditions with the thunderstorms.
They may reach KGFL first at 18Z-22Z/MON, and KALB-KPSF
19Z-23Z/MON. KPOU best time for any thunderstorms and
convection will be 20Z/MON-00Z/TUE. Expecting MVFR conditions
to linger at KGFL/KALB/KPSF with cigs 1.0-2.5 kft AGL shortly
before and just after 00Z/TUE with some VCSH groups. KPOU we
have rising back up to VFR levels tonight. Some IFR/LIFR stratus
may form at KGFL/KPSF 03Z-06Z/Tue with drizzle or light
showers. KALB may hold at MVFR levels.
The winds will increase from the south to southeast at 5-10 KT
in the late morning into the afternoon. The winds will become
light and variable in direction at 5 KT or less after 00Z/TUE.
Winds will be stronger, and variable in direction in and near
thunderstorms. The variable winds with gusts to 25-30 KT were
used in the TEMPO groups.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: High Operational Impact. Definite SHRA...TSRA.
Thursday: Moderate Operational Impact. Breezy. Chance of SHRA.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. Breezy. NO SIG WX.
&&
.HYDROLOGY...
Showers and thunderstorms are expected across most of eastern NY and
western New England on Monday. These will be most widespread north
of the Mid-Hudson Valley and Litchfield Hills. A seasonably moist
airmass with PWATs around 1.5 inches will be in place, and there is
potential for multiple rounds of convection through the day. Urban
and poor drainage flooding and isolated flash flooding is possible
where this happens, with the greatest risk over areas northeast of
Albany. Basin average rainfall along and north of Albany is expected
to range from 0.5 to 1.5 inches, with locally higher amounts
possible northeast of Albany.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.
&&
SYNOPSIS...Picard/Thompson
NEAR TERM...Picard/Thompson
SHORT TERM...Picard
LONG TERM...Wasula
AVIATION...Wasula
HYDROLOGY...
Hazardous weather outlook, Sep 19, 3:53 AM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
453 AM EDT Mon Sep 19 2022
CTZ001-013-MAZ001-025-NYZ051>054-058>061-063>066-084-VTZ013>015-
201100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Albany-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-Southern Washington-Bennington-Western Windham-
Eastern Windham-
453 AM EDT Mon Sep 19 2022
This Hazardous Weather Outlook is for the Mid-Hudson Valley, central
and southeast Catskills, Taconics, eastern Capital Region, and
southern Washington County in eastern New York, northwestern
Connecticut, western Massachusetts, and southern Vermont.
.DAY ONE...Today and tonight.
Isolated thunderstorms are possible this afternoon and evening. There
is a marginal risk for severe weather, with the main threat being
isolated damaging winds. Locally heavy rainfall is also possible
which could result in urban and poor drainage flooding or an isolated
flash flood, particularly north and east of Albany.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
NYZ032-033-038>043-047>050-082-083-201100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-
453 AM EDT Mon Sep 19 2022
This Hazardous Weather Outlook is for the southwestern Adirondacks,
Mohawk Valley, Schoharie Valley, Lake George-Saratoga Region, and
Schenectady County in eastern New York.
.DAY ONE...Today and tonight.
Isolated thunderstorms are possible this afternoon and evening. There
is a marginal risk for severe weather, with the main threat being
isolated damaging winds. Locally heavy rainfall is also possible
which could result in urban and poor drainage flooding or an isolated
flash flood, particularly north of Albany.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a marginal risk for severe thunderstorms Wednesday afternoon
and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
In the hours before
Special weather statement, Sep 19, 10:59 AM EST, 2 hours before
Special Weather Statement
National Weather Service Albany NY
1159 AM EDT Mon Sep 19 2022
NYZ033-042-191645-
Hamilton NY-Northern Warren NY-
1159 AM EDT Mon Sep 19 2022
...Strong thunderstorms will impact portions of central Hamilton and
northwestern Warren Counties through 1245 PM EDT...
At 1158 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Golden Beach Campground to near Moffitt
Beach Campground to 11 miles southwest of Lake Pleasant. Movement was
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indian Lake, Speculator, Johnsburg, Lake Pleasant, Wells, Blue
Mountain Lake, Lake Durant Campground, Lewey Lake Campground, North
Creek, Sacandaga Campground, Golden Beach Campground, Moffitt Beach
Campground, Harrisburg, Eagle Nest, Gilmantown, Sodom, Girards
Sugarbush, Perkins Clearing, Clockmill Corners and Edwards Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4392 7434 4381 7422 4383 7415 4381 7412
4380 7405 4374 7406 4375 7397 4357 7394
4338 7404 4337 7415 4334 7416 4330 7470
4352 7459 4388 7464 4394 7430
TIME...MOT...LOC 1558Z 264DEG 28KT 4383 7451 4354 7447 4335 7457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBTSpecial weather statement, Sep 19, 12:38 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Albany NY
138 PM EDT Mon Sep 19 2022
NYZ041-050-083-084-191815-
Southern Washington NY-Southeast Warren NY-Southern Saratoga NY-
Northern Saratoga NY-
138 PM EDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of central Saratoga and
southern Washington Counties through 215 PM EDT...
At 138 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rock City Falls, or 8 miles west of Saratoga Springs, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Saratoga Springs, Glens Falls, Hudson Falls, Fort Edward, Galway,
Rock City Falls, West Glens Falls, Kings, Gates, Wilton, Kingsbury,
Greenfield, Northumberland, South Glens Falls, Schuylerville,
Victory, Argyle, Parkis Mills, Cossayuna and Dunham Basin.
This includes Interstate 87 between exits 14 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4299 7401 4308 7409 4339 7351 4338 7349
4315 7333
TIME...MOT...LOC 1738Z 242DEG 41KT 4308 7394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
KSLSpecial weather statement, Sep 19, 12:45 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
145 PM EDT Mon Sep 19 2022
NYZ038>040-191830-
Southern Fulton NY-Southern Herkimer NY-Montgomery NY-
145 PM EDT Mon Sep 19 2022
...A strong thunderstorm will impact portions of southern Herkimer
and northwestern Montgomery Counties through 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgewater, or 13 miles south of New Hartford, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, West
Winfield, Jordanville, Cedarville, Elizabethtown, Warren, Ingham
Mills, Jersalem Hill, Spinnerville, Corrado Corners, Cedar Lake,
North Ilion, Gulph, South Columbia and Burrell Corners.
This includes Interstate 90 between exits 29A and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4288 7520 4299 7521 4317 7477 4285 7466
4284 7470 4290 7488 4284 7489 4282 7491
4291 7510 4286 7514 4286 7521
TIME...MOT...LOC 1745Z 242DEG 40KT 4288 7526
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KSL